Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Goodland, KS

June 3, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2002, 3:44 PM MDT for Kit Carson County, Colorado. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 3:44 PM MDT (21:44 UTC)
Expired
Jun 3, 2002, 4:45 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:55 PM MDTHail 0.75Arriba, CO
Jun 3, 4:17 PM MDTHail 1.25Flagler, CO
Jun 3, 4:23 PM MDTHail 1.5Flagler, CO
Jun 3, 4:30 PM MDTHail 1Flagler, CO
Jun 3, 4:40 PM MDTHail 1Seibert, CO
Jun 3, 4:48 PM MDTHail 1Seibert, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS53 KGLD 032144
SVRGLD
COC063-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF FLAGLER...OR ABOUT 56 MILES
  WEST OF BURLINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAGLER AT 405 PM MDT
  SEIBERT AT 425 PM MDT
  VONA AT 435 PM MDT
  STRATTON AT 445 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3946 10342 3921 10348 3904 10315 3903 10263
          3947 10251

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:17 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 1:17 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT MON JUN 3 2002

FORECAST CHALLENGE IS PRECIP/SVR CHANCES TONIGHT FOLLOWED BY
TEMPS/PRECIP TUESDAY

WATER VAPOR AND UPPER AIR ANALYSIS SHOWS RIDGE BREAKING DOWN ACRS
CWA WITH 40 TO 60 METER HGHT FALLS OVER THE CENTRAL PLAINS.
STRONG MID/UPPER LVL TROF AND ASSOCIATED SHORT WAVE/JET ENERGY OVER
DESERT SW IS MOVING TOWARD OUR CWA. RAOB DATA THIS MORNING
INDICATED 70KT JET AT 250MB ACRS NEW MEXICO AND ARIZONA MOVING
TOWARD THE HIGH PLAINS AS TROF LIFTS NORTH. FEEL ETA HAS INITIALIZED
THE BEST WITH JET MAX AND POSITION/STRENGTH OF TROF OVER SW CONUS.
850/700MB ETA WAS TOO AGGRESSIVE WITH CAA BEHIND FRONT ACRS
NORTHERN PLAINS BUT FELT IT WAS HANDLING POSITION/MOVEMENT OF
SFC FRONT WELL.

TONIGHT...MID/UPPER LVL TROF SLOWLY MOVES EAST TOWARD HIGH PLAINS
WITH SHORT WAVE/JET ENERGY ROTATING AROUND BASE AND EJECTING ACRS
OUR CWA TONIGHT. MANY FACTORS LOOK GOOD FOR SVR THUNDERSTORMS ACRS
OUR CWA THIS EVENING/TONIGHT. SFC PROGS INDICATES FRONT WILL
LIFT NORTH AND STALL ACRS SOUTHERN CWA. THIS WILL ACT AS A
FOCAL POINT FOR CONVERGENCE...INSTABILITY...AND MOISTURE. GOOD SVR
WX PARAMETER TONIGHT ASSOCIATED ALONG AND NORTH OF FRONT WITH CAPE
VALUES NEAR 2500 J/KG...TTS IN THE MID 50S...K-INDEX NEAR 40...AND
LIS VALUES AROUND -5. THIS COMBINED WITH LOW LVL VEERING OF WINDS
PROVIDED BY EASTERLY SFC FLOW BEHIND FRONT AND SW FLOW ALOFT WILL
ENHANCE VERTICAL WIND SHEAR. THE SHEAR PARAMETERS WILL BE SUFFICIENT
ENOUGH FOR ROTATING UPDRAFTS TO SUPPORT DEVELOPMENT OF
SUPERCELL THUNDERSTORMS. THE MAIN SVR WX POTENTIAL WILL BE LARGE
HAIL/DAMAGING WINDS...BUT A FEW WEAK TORNADO ACRS EASTERN COLORADO
ZONES CANNOT BE RULED OUT...WHERE LCL AND LFC HGHTS ARE LOWER.
I WILL MENTION 90 TO 100 POPS ACRS MOST OF CWA AND SVR WORDING. 850-
700MB 2-D FRONTOGENESIS SHOWS STRONG FORCING ASSOCIATED WITH MID LVL
CAA ACRS OUR CWA...ALONG WITH PLENTY OF MID LVL OMEGA WITH NOSE OF
250MB JET AND VORT MAX CROSSING CWA TONIGHT. TEMPS WILL BE CLOSE TO
PROGGED SFC DWPTS TONIGHT...MAINLY NEAR 50 WEST TO MID 50S EAST.

TUESDAY-WEDNESDAY...MID/UPPER TROF SLOWLY LIFTS ACRS CENTRAL HIGH
PLAINS AND SFC COLD FRONT DROPS ACRS NORTHERN TEXAS AND SE KANSAS.
STRONG VORT MAX ROTATES THROUGH CWA ON TUESDAY AND PROVIDES
SUFFICIENT LIFT FOR SHOWERS ACRS CWA. I WILL MENTION LIKELY POPS
BASED ON LIFT...MID LVL MOISTURE...AND MID LVL FORCING WITH
VORT/JET MAX. TEMPS WITH NORTHEAST UPSLOPE FLOW AND PLENTY OF
BOUNDARY LAYER RH OVER FA WILL ONLY BE IN THE 60S. TUESDAY NITE
SUBSIDENCE DEVELOPS BEHIND SHORT WAVE ENERGY AND SKIES WILL BECOME
PARTLY CLOUDY AFTER MIDNIGHT WITH PATCHY FOG. THIS COMBINED WITH SFC
DWPTS IN THE MID 40S AND LIGHT SFC WINDS TEMPS WILL DROP IN THE 40S
TO NEAR 50. WEDNESDAY...TROF LIFTS OUT AND WEAKENS AS MID/UPPER LVL
RIDGE DEVELOPS ACRS WESTERN CONUS. WITH PLENTY OF SUNSHINE SFC TEMPS
WILL WARM BACK INTO THE 70S/80S.

THURSDAY...RIDGE CONTINUES ACRS CWA WITH HGHTS/THICKNESS VALUES
INCREASING. 850MB TEMPS AND SOUTHERLY WINDS WILL SUPPORT TEMPS IN
THE 80S WITH DRY CONDITIONS.

EXTENDED...MID/UPPER LVL RIDGE CONTINUES ACRS DESERT SW WITH EMBEDDED
SHORT WAVE/JET ENERGY ASSOCIATED WITH ZONAL FLOW ACRS NORTHERN
CONUS. I WILL CONTINUE TO MENTION TRW FOR FRIDAY WITH DRYLINE
PROGGED TO BE ACRS CWA ALONG WITH A WEAK DISTURBANCE ALOFT.
SATURDAY...SHORT WAVE/JET ENERGY FROM THE NW CONUS APPROACHES CWA AND
WILL CONTINUE TO MENTION TRW. 850MB TEMPS AND THICKNESS VALUES
INDICATE TEMPS WILL BE NEAR 90 FRIDAY AND DROP BACK INTO THE 80S
SATURDAY. SUNDAY INTO MONDAY...MID/UPPER LVL RIDGE OVER DESERT SW
BUILDS AND HGHTS/THICKNESS VALUES INCREASE ACRS CWA. THEREFORE WILL
KEEP FORECAST DRY AND MENTION TEMPS SLIGHTLY BELOW NORMAL SUNDAY
BUT AS WINDS TURN SOUTHERLY OUR TEMPS WILL WARM BACK INTO THE 80S/90S
FOR MONDAY.

.GLD...NONE.

TABER

In the hours before

Special weather statement, Jun 3, 10:45 AM MDT, 4 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON JUN 3 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING.

A COLD FRONT MOVED THROUGH THE TRI-STATE AREA THIS MORNING BRINGING
AN INCREASE IN LOW LEVEL MOISTURE TO THE AREA. LOW CLOUDS EXTENDED
FROM THE COLORADO/KANSAS STATE LINE EAST TO COLBY AND MCCOOK WHERE
INSTABILITY WAS LOW. FROM TRIBUNE NORTHWEST TO YUMA IT WAS SUNNY AND
MORE UNSTABLE.

DURING THE LATE AFTERNOON HOURS AND INSTABILITY AND MOISTURE AXIS
WILL SET UP ALONG AND WEST OF A LINE FROM YUMA AND BURLINGTON
COLORADO TO TRIBUNE KANSAS. THE COMBINATION OF STRONG DAYTIME
HEATING...CONVERGENCE AND LIFT ALONG THE INSTABILITY AXIS...AND
INCREASING WINDS ALOFT WILL PROVIDE A FAVORABLE SETUP FOR SEVERE
THUNDERSTORMS.

THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT
OF TORNADOES...ALBEIT SMALL...WILL ALSO EXIST.

THESE THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS PRODUCING WIDESPREAD RAINFALL.
THE THREAT OF SEVERE WEATHER WILL ALSO EXIST.

&&

DDT
Special weather statement, Jun 3, 1:52 PM MDT, 1 hour 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT MON JUN 3 2002

...TORNADO WATCH IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 374 FOR THE
FOLLOWING COUNTIES IN FAR EASTERN COLORADO:

YUMA...KIT CARSON...AND CHEYENNE

THIS WATCH IS IN EFFECT FROM 2 PM MDT UNTIL 8 PM MDT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:36 PM MDTTornado WarningGLDKit Carson39 min
Jun 3, 5:03 PM MDTTornado WarningGLDKit Carson12 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.